North Dakota, 2021High Wind in North Dakota, March 29 to 30, 2021
March 29 to 30, 2021 · NWS BIS · 36 events in 35 counties and zones
A deep low pressure system moved along the Canadian border as a strong cold front swept through North Dakota. This led to strong winds developing over western and central North Dakota including the James River Valley.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system moved along the Canadian border as a strong cold front swept through North Dakota. This led to strong winds developing over western and central North Dakota including the James River Valley. Additionally, the mixing of stronger winds aloft down to the surface was occasionally aided by light rain and snow showers moving through, enhancing wind gusts. The strongest reported wind gust of 72 mph occurred in Divide County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 29, 8:42 AM CST, 18 minutes earlier.
Area forecast discussion, Mar 29, 8:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
942 AM CDT Mon Mar 29 2021
.UPDATE...
Issued at 935 AM CDT Mon Mar 29 2021
At 14Z, surface low was placed over north-central North Dakota
with the attendant front from near Beulah to Dickinson to
Hettinger. Max winds this morning have been in the 45 to 55 mph
range across portions of the far west. Gusty winds will continue
to spread east with the passage of the front. A band of
reflectivity on radar was stretched behind the front as well,
driven by 700mb frontogenesis. Upstream observations are only
reporting a few hundredths of an inch of liquid, which lines up
with our current forecast. No major changes needed with this
update.
UPDATE Issued at 630 AM CDT Mon Mar 29 2021
The forecast for today remains on track. Cold front approaching
the North Dakota/Montana border area, with winds switching out of
the west and becoming gusty across eastern Montana. Tweaked hourly
weather elements based on latest observations. Overall, changes
were minimal with this product issuance.
&&
.SHORT TERM...(Today and tonight)
Issued at 350 AM CDT Mon Mar 29 2021
Forecast highlights in the short term period will be very strong
winds today and tonight along with critical fire weather
conditions this morning and afternoon.
Currently, a mild overnight as we are in the warm sector of a
strong mid latitude cyclone, currently deepening over southern
Saskatchewan. Temperatures range from the mid/upper 30s with many
locations still in the 40s.
No changes to wind or fire weather headlines with this product
issuance.
Not much has changed for today regarding our strong wind event and
critical fire weather day. A very compact/stacked low will develop
and move east across southern Saskatchewan into southern
Manitoba, driving a strong cold front through western and central
ND this morning. The coupling of strong cold air advection, steep
pressure rises, downsloping winds and steep lapse rates will yield
sustained winds of 35-40 mph and gusts up to 60 mph. In addition,
models bring scattered showers to western and northern areas of
the state, though not expecting much actual precipitation.
Boundary layer will be on the dry side, so we will likely see some
enhanced wind with any virga/light shower activity with downward
momentum transfer of stronger winds aloft. BUFKIT suggest 55-60kts
of wind available to mix down just above 700MB. For now kept wind
gusts to 60 mph in the NPW product, with potentially greater wind
gusts at times.
The strong winds will further exacerbate the dangerous fire
conditions. As the cold front approaches and mixing begins,
humidity will quickly crash, but latest guidance does now suggest
some recovery during the day. Regardless, afternoon values ranging
from 30 percent northwest into the lower teens far south central
are expected with the strong wind. Any fires that develop will
quickly become problematic. Will keep the expiration of the Red
Flag at 00Z, as humidity increases from west to east through the
day as colder air surges into the region.
.LONG TERM...(Tuesday through Sunday)
Issued at 350 AM CDT Mon Mar 29 2021
Cold and brisk for Tuesday, followed by dry weather and a warming
trend through the rest of the period.
Opted to add some low POPs on Tuesday with models showing an
embedded S/WV moving through the region on the back side of the
upper low. Looks to be another windy day, though not as bad as it
will be today. Will need to consider additional wind headlines
for Tuesday, and possibly fire weather as well depending on RH
trends.
Long wave ridge develops over the western CONUS mid-week, with a
zonal flow pattern over the region for the end of the work week
and upcoming weekend. This pattern will support continued dry
weather and a very nice moderation in temperatures. Highs in the
70s are currently forecast for next weekend, with some NBM
members showing highs in the 80s even. Any day with wind will
raise fire weather concerns until we get some widespread and
plentiful moisture.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 630 AM CDT Mon Mar 29 2021
Mostly VFR conditions with strong westerly winds are expected
through the 12Z TAF period. LLWS could be an issue early this
morning from KDIK-KBIS before surface winds begin to increase as
a strong cold front approaches from the west. Behind the front,
expect sustained westerly winds of 30-40 kts this afternoon with
gusts up to 55-60 kts possible. Lower ceilings and some scattered
light precipitation will try to move in behind the front across
the northwest, so introduced MVFR cigs at KXWA-KMOT as well as
VCSH at KXWA. This cloud deck will try to spread southward early
tonight with ceilings potentially nearing MVFR criteria from
KDIK-KBIS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 AM CDT /6 AM MDT/ Tuesday for NDZ003-
004-011-012-019>022-034-035-042-045-046.
Red Flag Warning until 7 PM CDT /6 PM MDT/ this evening for
NDZ004-005-009>013-017>023-025-031>037-040>048-050-051.
High Wind Warning until 7 AM CDT /6 AM MDT/ Tuesday for NDZ001-
002-009-010-017-018-031>033-040-041-043-044.
High Wind Warning from 1 PM this afternoon to 7 AM CDT Tuesday
for NDZ005-013-023-025-036-037-047-048-050-051.
&&
UPDATE...AE
SHORT TERM...NH
LONG TERM...NH
AVIATION...Gale
Hazardous weather outlook, Mar 29, 8:35 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
935 AM CDT Mon Mar 29 2021
NDZ004-005-009>013-017>023-025-031>037-040>048-050-051-301445-
Bottineau-Rolette-Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
935 AM CDT Mon Mar 29 2021 /835 AM MDT Mon Mar 29 2021/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
A Red Flag Warning remains in effect through this evening. A High
Wind Warning is in effect through early Tuesday morning. See
www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Gusty northwest winds are expected on Tuesday, along with near
critical fire weather conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001>003-301445-
Divide-Burke-Renville-
935 AM CDT Mon Mar 29 2021
This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect through early Tuesday morning.
See www.weather.gov/bis for details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Gusty northwest winds are expected on Tuesday, along with near
critical fire weather conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
EDWARDS
High Wind, Divide
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Divide forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Crosby RAWS reported wind gusts to 72 mph.
High Wind, Williams
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Williams forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Williston ASOS reported wind gusts to 70 mph.
High Wind, Mountrail
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Mountrail forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Stanley AWOS reported wind gusts to 60 mph.
High Wind, McKenzie
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- McKenzie forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Grassy Butte NDDOT site reported wind gusts to 69 mph.
High Wind, Dunn
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Dunn forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Manning NDDOT site reported wind gusts to 62 mph.
High Wind, Golden Valley
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Golden Valley forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Beach AWOS reported wind gusts to 66 mph.
High Wind, Billings
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Billings forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Fryburg NDDOT site reported wind gusts to 66 mph.
High Wind, Stark
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Stark forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Dickinson ASOS reported wind gusts to 68 mph.
High Wind, Slope
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Slope forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Sand Creek RAWS reported wind gusts to 63 mph.
High Wind, Bowman
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Bowman forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Bowman AWOS reported wind gusts to 63 mph.
High Wind, Adams
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Adams forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Hettinger ASOS reported wind gusts to 70 mph.
High Wind, Burke
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Burke forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Burke County had estimated gusts to 65 mph.
High Wind, Hettinger
- When
- March 29, 9:00 AM CST to March 30, 4:00 AM CST
- Where
- Hettinger forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Hettinger County had estimated gusts to 65 mph.
High Wind, Ward
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Ward forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
Minot ASOS reported wind gusts to 67 mph.
High Wind, McHenry
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- McHenry forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
J Clark Salyer RAWS reported wind gusts to 60 mph.
High Wind, Mercer
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Hazen AWOS reported wind gusts to 58 mph.
High Wind, McLean
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- McLean forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Garrison ASOS reported wind gusts to 58 mph.
High Wind, Sheridan
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Sheridan forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.575, -100.346 (the zone’s center; the record gives no point)
Denhoff NDDOT site reported wind gusts to 71 mph.
High Wind, Morton
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Morton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
Mandan AWOS reported wind gusts to 65 mph.
High Wind, Bowman
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Bowman forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Long Lake RAWS reported wind gusts to 70 mph.
High Wind, Grant
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Grant forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Lake Tschida CWOP reported wind gusts to 59 mph.
High Wind, Sioux
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Sioux forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
Tatanka Prairie RAWS reported wind gusts to 66 mph.
High Wind, Emmons
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Emmons forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 46.285, -100.239 (the zone’s center; the record gives no point)
Linton AWOS reported sustained winds to 44 mph.
High Wind, Renville
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Renville forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Renville County had estimated gusts to 60 mph.
High Wind, Bottineau
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Bottineau forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Bottineau County had estimated gusts to 60 mph.
High Wind, Oliver
- When
- March 29, 12:00 PM CST to March 30, 4:00 AM CST
- Where
- Oliver forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Oliver County had estimated wind gusts to 60 mph.
High Wind, Rolette
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Rolette forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Rolla AWOS reported wind gusts to 66 mph.
High Wind, Pierce
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Pierce forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Rugby NDDOT site reported wind gusts to 68 mph.
High Wind, Wells
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Wells forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Harvey AWOS reported wind gusts to 58 mph.
High Wind, Foster
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Foster forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Carrington AWOS reported wind gusts to 64 mph.
High Wind, Stutsman
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Stutsman forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Arrowwood RAWS reported wind gusts to 63 mph.
High Wind, McIntosh
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- McIntosh forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Wishek NDDOT site reported wind gusts to 65 mph.
High Wind, Dickey
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Dickey forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Oakes AWOS reported sustained winds to 44 mph.
High Wind, Kidder
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Kidder forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Kidder County had estimated wind gusts to 60 mph.
High Wind, Logan
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- Logan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Logan County had estimated wind gusts to 60 mph.
High Wind, La Moure
- When
- March 29, 2:00 PM CST to March 30, 4:00 AM CST
- Where
- La Moure forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
LaMoure County had estimated wind gusts to 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Maine, March 29, 20211 death · 1 event
- High Wind and Strong Wind in Massachusetts, March 29, 2021$58,000 · 51 kt wind · 14 events
- High Wind in South Dakota, March 29 to 30, 202163 kt wind · 26 events
- High Wind in South Dakota, March 29, 202170 kt wind · 24 events
- High Wind in Colorado, March 29, 202168 kt wind · 18 events
- High Wind in Montana, March 29 to 30, 202163 kt wind · 13 events
- High Wind in Nebraska, March 29, 202161 kt wind · 13 events
- High Wind in Kansas, March 29, 202167 kt wind · 12 events
- High Wind in North Dakota, March 29 to 30, 202164 kt wind · 12 events
- High Wind in Nevada, March 29, 202153 kt wind · 11 events
- High Wind in Nebraska, March 29, 202159 kt wind · 11 events
- High Wind in Wyoming, March 29, 202162 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948598, 948599, 948600, 948601, 948602, 948603, 948605, 948606, 948607, 948608, 948609, 948628, 948636, 948610, 948612, 948613, 948614, 948615, 948616, 948617, 948618, 948619, 948627, 948629, 948630, 948631, 948620, 948621, 948622, 948623, 948624, 948625, 948626, 948632, 948633, 948634.